New Mexico, 2020

Damaging Wind in New Mexico, August 9, 2020

August 9, 2020 · NWS ABQ · 1 event in 1 county or zone

Dry westerly flow over a majority of the state led to a significant decrease in storm coverage on August 9, 2020. Enough low-level moisture was still in place, however, across eastern New Mexico which allowed for another round of daytime thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Dry westerly flow over a majority of the state led to a significant decrease in storm coverage on August 9, 2020. Enough low-level moisture was still in place, however, across eastern New Mexico which allowed for another round of daytime thunderstorms. A brief thunderstorm near Clovis produced a peak wind gust up to 59 mph. Heavy rain was also observed with 1.95 inches of rain recorded at Cannon Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 1:40 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 1:40 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
240 PM MDT Sun Aug 9 2020

.SYNOPSIS...
The dome of high pressure aloft will wobble around the New Mexico and
Old Mexico borderland through the first half of this week. This will
keep any additional deep or appreciable monsoon moisture from
entering the Land of Enchantment. Currently, moisture is already
quite limited with the best storm prospects confined to the south
central mountains and east central to southeastern plains. A meager
increase in moisture will arrive in the eastern plains late Monday
into Tuesday by way of a weak cool front, but this will be short-
lived. A drier and hotter period is then expected to follow for
Wednesday and Thursday with low rain chances re-appearing late in the
week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY)...
A high pressure ridge is building over NM with the center near the
NM, west TX, Mexico borders. The high will strengthen a little and
the center will drift north into NM through Monday and beyond. A
back door cold front will slip into the northeast Monday, and press
south and west Monday night, perhaps spilling into the RGV late
monday night.

There will not be any noticeable decrease in showers and storms the
rest of this afternoon and evening, as convection is firing east of
the Continental divide. The morning ABQ sounding showed moisture in
the mid levels with a PW of 0.79 which bears out the western extent
of the  convection. There will be a downward trend Monday with only
isolated showers and storms south and east, with the northwest dry.
Temperatures will increase a few more degrees Monday with several
records challenged.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
True to form the NAM is a bit more bullish about moisture sloshing
farther west (across the plains of NM) early Tuesday as a weak
backdoor cold front and return flow off of the Gulf of Mexico meet.
The GFS is quick to scour and mix this moisture out Tuesday
afternoon, but it seems prudent to leave in isolated to scattered
coverage across the east to account for the moisture the NAM/SREF are
holding onto. A stray cell or two would also be possible over the
high terrain of the Gila Tuesday afternoon, but elsewhere dry
conditions are expected with above average temperatures.

By Wednesday, the surface flow will gain more of a westerly component
going toward the afternoon hours, assisting a drying and mixing out
of higher surface dewpoints. This will limit storm potential further
and temperatures will gain another degree or two, especially in
eastern zones. The current forecast high of 105 F at Roswell would
tie the daily record (set last year), and as previous shifts have
pointed out this is also encroaching toward the need for a heat
advisory.

The dome of high pressure is modeled to creep northward into NM by
Thursday. While a shortwave trough is depicted by the operational GFS
over west central NM (on the northwestern periphery of the high),
this feature is dampened out on the GEFS ensemble mean, and the
operational ECMWF does not show any indication of the feature either.
Isolated POPs have been built into the high terrain of our southern
zones for Thursday, but this might be a long shot. Elsewhere hot
temperatures will prevail with near-record or record readings
possible for many zones once again.

The upper high shifts toward western NM on Friday, then into AZ on
Saturday, and possibly over western AZ by the late weekend. This
would make precipitation chances heavily reliant on a shortwave
trough dropping southeastward out of CO or a backdoor cold front
entering NM, and the northeastern zones would be the main
beneficiaries of any moisture and rain from this source.

CHJ/52

&&

.FIRE WEATHER...
High pressure centered south of NM with gather strength this week
and ever so slowly move north into NM later later in the week. The
result will be a gradual decrease in coverage and intensity of
showers and thunderstorms with less wetting rains. The most active
day may well be the rest of this afternoon and evening. Mid level
moisture remains east of the Continental Divide, with isolated to
scattered showers over a good portion of the forecast area.
Wednesday and Thursday will be mostly dry. There will be an uptick
in convection for Friday and next weekend as the high moves to the
west, allowing short wave troughs and back door fronts into the east,
increasing low level moisture.

Haines will be mostly moderate to high through Thursday. Ventilation
rates will be good to excellent each day.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period. Another round of showers and thunderstorms is forecast this
afternoon/evening. Thunderstorm impacts most likely at KROW, KTCC
and KLVS. Showers may move into the vicinity of KGUP, KABQ/KAEG and
KSAF, producing strong/erratic wind gusts. Rain-free from around 06Z
to 18Z Monday. Then another round of showers and storms Monday
afternoon but less coverage than today. Storms will favor the
northeast where a back door front will be stalled, and the south
central/southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  56  95  60  93 /   0   5   0   0
Dulce...........................  46  89  48  88 /   0   5   0   0
Cuba............................  54  90  57  89 /   5   5   5   5
Gallup..........................  48  91  54  90 /  10   5   0   0
El Morro........................  49  87  53  85 /  20  10   0   0
Grants..........................  51  90  55  89 /  10  10   0   5
Quemado.........................  53  87  56  85 /  10  10   0   5
Magdalena.......................  61  89  62  88 /  10  10   5  10
Datil...........................  55  85  58  85 /  20  10   0  10
Reserve.........................  53  92  53  92 /  10  10   0  10
Glenwood........................  64  97  66  97 /   5  10   0   5
Chama...........................  46  84  48  81 /  10  10   5  10
Los Alamos......................  61  87  61  86 /  10  10   5  10
Pecos...........................  58  89  58  88 /  20  10  10  10
Cerro/Questa....................  52  87  54  84 /  10  10  10  10
Red River.......................  47  76  47  77 /  10  20  10  20
Angel Fire......................  45  81  46  81 /  10  10  10  20
Taos............................  49  89  49  88 /  10  10   5  10
Mora............................  52  86  51  85 /  20  10  10  20
Espanola........................  60  94  61  92 /  10   5   5   5
Santa Fe........................  60  88  61  89 /  20  10   5  10
Santa Fe Airport................  58  92  58  93 /  10   5   5   5
Albuquerque Foothills...........  67  94  66  94 /  10   5   5   5
Albuquerque Heights.............  66  95  64  96 /  10   5   5   5
Albuquerque Valley..............  63  97  65  98 /  10   5   0   5
Albuquerque West Mesa...........  67  96  65  97 /  10   5   0   5
Belen...........................  63  97  63  97 /  10   5   5   5
Bernalillo......................  64  98  63  97 /  10   5   5   5
Bosque Farms....................  62  97  63  96 /  10   5   0   5
Corrales........................  65  97  64  98 /  10   5   5   5
Los Lunas.......................  63  97  63  96 /  10   5   0   0
Placitas........................  64  91  65  93 /  10   5   5   5
Rio Rancho......................  66  97  64  96 /  10   5   5   5
Socorro.........................  66  99  66  98 /  10   5   5  10
Sandia Park/Cedar Crest.........  61  87  62  88 /  10  10   5  10
Tijeras.........................  63  90  62  91 /  10  10   5   5
Edgewood........................  57  92  58  91 /  10  10   5  10
Moriarty/Estancia...............  55  93  56  93 /  20  10   5  10
Clines Corners..................  57  90  57  89 /  20  10  10  20
Mountainair.....................  60  90  58  90 /  20  10   5  10
Gran Quivira....................  60  89  58  90 /  20  10   5  10
Carrizozo.......................  65  94  65  95 /  10  10   5  20
Ruidoso.........................  60  86  60  88 /  20  30   5  20
Capulin.........................  54  87  54  87 /  20  20  20  30
Raton...........................  52  91  54  91 /  20  10  20  30
Springer........................  53  92  55  92 /  20  10  20  30
Las Vegas.......................  55  89  54  88 /  20  10  10  20
Clayton.........................  62  93  61  91 /  20  20  20  30
Roy.............................  59  92  59  90 /  20  10  20  30
Conchas.........................  66 100  65  98 /  20  10  20  20
Santa Rosa......................  64  97  63  97 /  20  10  10  20
Tucumcari.......................  70 102  67 100 /  20  10  20  20
Clovis..........................  67  99  66  98 /  20  20  20  20
Portales........................  68 100  68 100 /  20  20  20  20
Fort Sumner.....................  67 101  67  99 /  20  10  20  20
Roswell.........................  69 103  71 104 /  20  20  10  10
Picacho.........................  64  96  65  95 /  20  30   5  20
Elk.............................  61  93  63  91 /  20  30   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 9, 2:04 AM MST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
304 AM MDT Sun Aug 9 2020

NMZ201>241-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
304 AM MDT Sun Aug 9 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Another round of showers and thunderstorms is expected today across
southern and eastern NM. Thunderstorms will be capable of strong
downburst winds, lightning strikes, small hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A significant downtrend in storm coverage is expected for the
upcoming week as dry air moves into the state. A few storms will
remain possible Monday and Tuesday across the eastern plains where an
isolated strong to severe storm may be possible. Temperatures will
soar to well above normal areawide Tuesday through Thursday with a
few locations in danger of breaking daily record high temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

15

In the hours before

Special weather statement, Aug 9, 3:53 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
453 PM MDT Sun Aug 9 2020

NMZ235-092330-
Curry County-
453 PM MDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CURRY COUNTY UNTIL
530 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cannon Air Force Base, or near Clovis, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Clovis, Cannon Air Force Base and Portair.

This includes Highway 60 between Mile Markers 379 and 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3430 10334 3443 10339 3458 10315 3433 10304
      3432 10305
TIME...MOT...LOC 2253Z 249DEG 9KT 3439 10330

31

The radar

The Cannon AFB radar (KFDX), 39 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Curry

When
August 9, 3:58 PM MST to 4:00 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

A peak thunderstorm wind gust of 59 mph was measured at Cannon Air Force Base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900038.